A nurse is caring for a patient who received a kidney transplant 6 months ago. Which assessment finding would be the MOST concerning and require immediate intervention?
The nurse is monitoring a post-kidney transplant patient during a routine follow-up visit.
1Serum creatinine level increased from 1.2 mg/dL to 2.8 mg/dL over the past week✓ 정답
2Blood pressure reading of 150/90 mmHg
3White blood cell count of 3,500/mm³
4Patient reports mild fatigue and decreased appetite
해설
A rapid doubling of serum creatinine (1.2 to 2.8 mg/dL) indicates acute kidney injury or transplant rejection, requiring immediate intervention. Hypertension, leukopenia, and mild symptoms are less urgent concerns in this context.
Core Nursing ExplanationKey Concept Analysis: This question assesses the nurse's ability to prioritize findings in a stable post-transplant patient, focusing on the critical sign of acute graft dysfunction. The most serious complication after a kidney transplant is rejection or other causes of acute kidney injury (AKI). The key indicator for kidney function is the serum creatinine level. A rapid, significant increase is a red flag.
Answer Rationale: Key Point! A serum creatinine level that has more than doubled in one week (from 1.2 mg/dL to 2.8 mg/dL) is a critical sign of deteriorating renal function. This could indicate acute rejection, calcineurin inhibitor (e.g., tacrolimus, cyclosporine) toxicity, obstruction, or vascular compromise. This finding requires immediate notification of the transplant team for further evaluation (e.g., ultrasound, biopsy) and potential intervention to save the graft. It is the top priority.
Distractor Analysis:
• Watch out for confusion!Option 2 (BP 150/90 mmHg): Hypertension is common post-transplant due to medications (steroids, calcineurin inhibitors) and renal function. While it needs management, it is not an immediate threat to graft survival if it's a chronic finding. An acute, severe hypertensive crisis would be different.
• Option 3 (WBC 3,500/mm³): Leukopenia (low white blood cell count) is a known side effect of immunosuppressive drugs like mycophenolate mofetil or azathioprine. A count of 3,500/mm³ is mildly low (normal ~4,000-11,000/mm³) and typically requires monitoring and possible dose adjustment, but not immediate intervention unless it drops severely (e.g., < 1,000/mm³ with fever).
• Option 4 (Fatigue, decreased appetite): These are vague, non-specific symptoms that could be related to many factors (medication side effects, mild infection, adjustment). While they warrant assessment, they are not the most concerning finding compared to objective evidence of organ failure.
Related Concepts: The nursing priority follows the ABCs and stability of vital organ function. In transplant nursing, protecting the graft function is paramount. Other key monitoring includes urine output, signs of infection (fever), and medication adherence.
Concept Summary
• Graft Rejection Signs: ↑Creatinine, ↓Urine output, Graft tenderness/pain, Fever, Malaise.
• Immunosuppression Side Effects: Infection risk (leukopenia), Hypertension, Hyperglycemia, Nephrotoxicity.
• Nursing Priority: Objective data (labs) indicating organ failure > Vague symptoms > Chronic manageable conditions.
Side-by-Side Comparison!
Finding
Implication
Nursing Action Priority
Key Point! Serum Cr ↑ from 1.2 to 2.8 mg/dL
Acute graft dysfunction (rejection, toxicity)
HIGHEST. Notify provider immediately.
BP 150/90 mmHg
Chronic transplant hypertension
Core. Monitor, educate on meds/diet, routine follow-up.
WBC 3,500/mm³
Drug-induced leukopenia
Moderate. Monitor for infection, may need dose adjustment.
Fatigue & decreased appetite
Non-specific (meds, mild illness)
Low. Assess further, provide supportive care.
Anatomy, Physiology & Pharmacology Points
• Creatinine: Waste product from muscle metabolism; filtered by the kidneys. Stable serum levels indicate stable glomerular filtration rate (GFR). A rapid rise signals acute kidney injury (AKI).
• Immunosuppressants:
- Calcineurin Inhibitors (Tacrolimus, Cyclosporine): Can cause nephrotoxicity (↑Cr) and hypertension.
- Antiproliferatives (Mycophenolate, Azathioprine): Can cause bone marrow suppression (leukopenia).
- Corticosteroids (Prednisone): Can cause hypertension, hyperglycemia, increased appetite.
Memory Tips
• CR for Concern & Report: A sudden Change in Renal function (Creatinine Rise) is Critical and requires immediate Report.
• Think: "Rejection Reflection" – The creatinine level is a direct reflection of how well the transplanted kidney is working.
High-Frequency NCLEX Topics
NCLEX loves testing priority-setting and "most concerning" questions. Transplant patients are a classic scenario. Remember: Threat to organ function or life comes first. Lab values showing acute failure (like doubling creatinine) almost always trump stable abnormal vitals or mild symptoms.
Watch Out for Question Variations!
• Instead of "most concerning finding," it could ask: "The nurse should notify the provider immediately about which finding?" (Same answer).
• It could give a scenario with fever + high creatinine vs. just high creatinine. Fever + high Cr is even more urgent (possible septic shock affecting graft).
• It might ask for the first nursing action after noting the high creatinine: Typically, "Assess urine output" and "Notify the transplant coordinator/physician."
Nursing Clinical Practice GuideClinical Scenario: Mr. Chen, 52, is in the transplant clinic for his 6-month follow-up. He feels "a bit tired" but otherwise okay. You review his labs from today and one week ago.
Nursing Intervention Strategy:
1AssessmentImmediately re-check his vital signs, focusing on blood pressure and temperature. Perform a focused assessment: ask about pain over the graft site (lower abdomen/flank), changes in urine output, color, or frequency. Check for edema.
2ActionContact the transplant coordinator or nephrologist immediately with the lab result and your assessment. Do not wait. Prepare for possible stat orders: repeat creatinine, renal ultrasound, or admission for a transplant biopsy.
3Patient Education & SupportCalmly explain to Mr. Chen that his kidney function lab has changed and needs closer check-up. Re-educate on the importance of taking his immunosuppressants exactly as prescribed and not missing doses. Assess for any barriers to adherence.
Patient Safety and Precautions:
• Never dismiss a rapid rise in creatinine as "probably just dehydrated" in a transplant patient without provider evaluation.
• Handle the patient gently; avoid trauma or pressure to the transplant site during assessment.
• Maintain strict infection control practices; even mild leukopenia increases infection risk.
Nursing Procedure & Medication Flow
• Medication Administration: Post-transplant meds are life-long. Nurses must ensure:
- Key Point!Timing: Tacrolimus/cyclosporine levels are trough levels (drawn right before the next dose). Educate patients on consistent dosing times (every 12 hours).- Interactions: Warn about grapefruit juice (inhibits metabolism, raising drug levels) and St. John's Wort (induces metabolism, lowering levels).
• Monitoring: Routine labs include CBC (for WBC), Comprehensive Metabolic Panel (for Cr, electrolytes), and immunosuppressant drug levels.
A Word from Your Senior Nurse
"Transplant nursing is about vigilance. You are the guardian of that precious gift. Patients often look 'fine' but their labs tell the real story. That doubling creatinine is the kidney crying for help. Catching rejection early can mean the difference between adjusting medications and losing the graft. In clinicals and on the NCLEX, always link the patho—'immune attack on the kidney damages nephrons, filtration drops, creatinine rises'—to your action. You're not just reporting a number; you're initiating a rescue mission."
Acute Graft Rejection — The immune system attacks the transplanted organ, leading to inflammation and loss of function. Characterized by rapid rise in serum creatinine, graft tenderness, fever, and malaise.
Serum Creatinine — A waste product from muscle metabolism. Blood levels inversely correlate with glomerular filtration rate (GFR). A stable, elevated Cr may indicate chronic kidney disease; a rapid rise indicates acute kidney injury.
Calcineurin Inhibitor Toxicity — A side effect of drugs like tacrolimus and cyclosporine, causing direct damage to the kidney's tubules and blood vessels, leading to decreased function (↑Cr) and hypertension.
Leukopenia — A low white blood cell count (<4,000/mm³), increasing infection risk. A common side effect of antiproliferative immunosuppressants (mycophenolate, azathioprine).
Immunosuppression — Therapeutic suppression of the immune system to prevent organ rejection. Requires a lifelong balance between preventing rejection and managing side effects (infection, cancer risk, organ toxicity).